Niacin Flush

The most common side effect seen with various niacin products is flushing of the face and trunk. This side effect, known as the niacin flush, is harmless but often severe enough that many people stop taking the vitamin. In order to help prevent the flush, you should always start with a low niacin dosage and gradually work your way up to a higher dose.

Facial Flushing with Niacin: An Overview

Niacin (brand names include Niacor®, Niaspan®, Slo-Niacin®, and several others) is a vitamin available both as non-prescription nutritional supplements and as prescription medications. It is most often used to improve cholesterol levels, as it can have beneficial effects on HDL cholesterol, LDL cholesterol, and triglycerides. Although niacin remains the most effective medication for increasing HDL cholesterol ("good cholesterol"), its usefulness is limited by a bothersome and sometimes intolerable side effect, known as the niacin flush.
 

What Is the Niacin Flush?

Niacin very predictably causes flushing. Flushing is a warm, tingling, itching feeling of the skin accompanied by redness of the skin. It occurs most commonly in the face and the trunk, although it can occur from head to toe. Flush can be extremely uncomfortable and may be accompanied by a rapid heartbeat, chills, shortness of breath, sweating, dizziness, and even fainting.
 
Niacin causes flushing by dilating (expanding) the blood vessels on the surface of the skin. Although this side effect of niacin is harmless, it is often severe enough for people to stop taking niacin.
 
Warning: 10 Hidden Sources of Lactose

Niacin Vitamin Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.